Missouri, 2011Winter Weather in Missouri, December 19 to 20, 2011
December 19 to 20, 2011 · NWS EAX · 3 events in 3 counties and zones
A low pressure system over the Texas panhandle, moved east northeast and spread|a mixture of light rain and light snow across northern Missouri, during the evening into|the morning hours, of December 19th and 20th, 2011. Accumulations of up to an inch|of snow was reported, mainly along and north of Highway 36.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system over the Texas panhandle, moved east northeast and spread|a mixture of light rain and light snow across northern Missouri, during the evening into|the morning hours, of December 19th and 20th, 2011. Accumulations of up to an inch|of snow was reported, mainly along and north of Highway 36.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 19, 5:25 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Dec 19, 5:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 PM CST Mon Dec 19 2011
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
Classic panhandle low now moving towards KLBB will be centered near
KICT around 18Z Tuesday, and the KMCI-KTOP vicinity by 00Z
Wednesday. WV imagery depicts impressively large diffluent jet exit
region throughout the srn/cntrl plains, with impressive synoptic
scale dynamic lift allowing a shield of precipitation to blossom
throughout the entire region. Advection of dry air through far
northern Missouri and limiting streamlines through the H8-H7 layer
has limited to northward progress of radar echoes, but this is only
a temporary process for the next 6-12 hours. Multiple weather
impacts can be expected through the next 48 hours, not limited to
winter weather types, flood potential, and embedded convection.
First, moisture flux through the warm sector and weak elevated
instability has allowed for the maintenance of embedded
thunderstorms into srn Kansas. The northward extent of the
instability axis is forecast to just clip into the srn extent of the
forecast area this evening, and additional lift and slantwise ascent
may keep a few convective elements in tact through 06Z. However,
other than the sporadic lightning strike, little other impact is
immediately likely. However, persistent widespread moderate rainfall
will continue along and south of the Missouri River through the
evening and much of the overnight hours. Subjective bias corrected
model qpf is in surprisingly good agreement with totals in the
1.00-1.50 inch range, manifested from 8-10 hours of 0.10-0.20
precipitation rates. Thus, while the flash flooding threat is nearly
nil, minor flooding of smaller rivers and streams through west
central and central Missouri is certainly possible. Please refer to
the STLESFEAX product for more details.
Well defined deformation banding structure and dynamic cooling
within the western diffluent zone, characterized by an ageostrophic
circulation to the north and northwest of the mid level circulation
center, was rapidly materializing through SW KS/SE CO/NRN NM/OK/TX
Panhandle region. Change over to SN/FZRA has occurred in the past 3
hours in SW KS with models forecasting this transition to spread
north and east throughout cntrl Kansas over the next 6 hours.
Locally, the sfc frontal boundary has moved into the southern cwa,
and should stall over the Ozark plateau through Tuesday afternoon.
With a general lack of cold air north of this front, it will take
until the true dynamic cooling and PV anomaly center gets much
closer to the forecast area until low level temperatures cool
sufficiently to support a change over or mixed phase types. This
will likely not happen until after midnight, with 12Z models even
slower, not bringing snow into NE KS/NW MO until close to 12Z
Tuesday. Have gone with a slightly faster progression and change
over based on past history with these intense ejecting southwest
lows.
Only subtle differences in temperatures profiles through the
atmospheric column between models is making a tremendous influence
on forecast precipitation types. 12Z GFS soundings have maintained a
cooler look, with a sfc-H7 column hugging at or just below 0C along
and north of a Kansas City to Kirksville line; while the 12Z NAM
continues to show a distinct "warm" nose in the easterly flow in the
H8-H9 layer, in addition to keeping the sfc temperatures just above
freezing. Thinking the denser sigma levels in the NAM12, and
magnitude of warm, moist air advecting north of the cyclone will
indeed create some sort of warm nose, such that a corridor of
multiple precipitation type will be likely along that aforementioned
MCI-IRK line. And even this partial transition is contingent in near
sfc temperatures cooling sufficiently to prevent melting, and this
portion of the forecast is also uncertain given the lack of caa.
Pronounced dry slot mentioned in past several forecast discussions
still appears on track to overspread much of the region Tuesday
morning and afternoon, acting to remove most ice nuclei for crystal
formation (sans the far NW cwa remaining in the eastern periphery of
the decaying deformation band). Have cut pops through much of the
area, thinking more extensive dz/fzdz will be the predominant type.
With minimal advective and evaporational cooling, feel sfc
temperatures will respond such that fzdz will be limited in time and
space, and overall would not be surprised if locations south of the
Missouri River saw little to no accumulating precipitation
throughout the daylight hours. Further to the northwest, light snow
should continue as the deformation band weakens with the
deterioration of the trowal axis. Thus, expecting most accumulation
around the 12Z time frame, with a stripe of 2-4 inches through an
Atchison/Doniphan county to Worth/Harrison county line.
Last but not least, several model iterations are insistent upon
generating a small pocket of strong uvv and H8-H7 frontogenesis
emanating out of SE Kansas in advance of a compact vorticity lobe.
While not in the classic deformation area, this region may be more
tied to a pocket of low static stability coincident with layered
negative EPV/frontogenesis. Regardless, model qpf has been
sporadically robust and impressive, and bears watching. If this
narrow banded feature were to come to fruition as currently
advertised by the 12Z/18Z NAM, intense snow bursts around 2
inches/hour would be expected in a corridor from around Nevada to
Macon. And while not lasting long, this would be quite impactful not
only based on snowfall rates, but amounts could top out above 3
inches necessitating a completely separate winter weather advisory.
21
Medium Range (Wednesday Night through Monday)...
Operational models are in very good agreement at the start of this
period as they all dig shortwave energy southeast through UT which
ejects the upper trough over northern Mexico. As the upper system
moves into the central Rockies pieces of energy will flow northeast
out of the system across the Central Plains and through MO. Latest
GFS/ECMWF both eject a weak 700mb shortwave Thursday which they both
track through KS and MO. GFS progs weak multi-layered frontogenesis
and isentropic ascent will precede this shortwave and be the primary
drivers to the sensible weather. While differences do exit in their
details, such as timing, they are close enough to support each other
and warrant going above current the AllBlend consensus pop output.
With that in mind have raised pops for Thursday night and Friday and
if these models continue to show continuity confidence will improve
to justify further increases to the pops. Inspection of GFS progged
soundings at several critical locations show near saturation at or
above -10C so ice crystals should be present. With surface
temperatures generally below freezing expect precipitation type to
be all snow. Some accumulations are possible but that won't be
resolved until we get into the 24-36 hours prior to the event.
From Saturday on the operational and GFS mean ensemble models depict
a mean trough extending from Hudson Bay through the Southern Plains.
Some weak signals hint at possible light winter precipitation on
Sunday but amount of moisture in question. With a pronounced
northwest flow pattern aloft and cold Canadian high pressure
dominating the central U.S. with periodic reinforcement of cold air
below average temperatures will rule.
MJ
&&
.AVIATION...
Messy TAF period with large area of precipitation overspreading the
terminals this evening. Latest trends suggest precipitation to remain
as all rain for the next several hours before forecast certainty
decreases. Confidence remain low as to when the changeover from
liquid to frozen precip may occur at both KSTJ and more so KMCI as
the cold air remains well removed to the north. Nevertheless,
continued CAA into the area coupled with dynamical cooling effects
should eventually allow for a changeover at KSTJ. KMCI continues to
lie on the crossover line and may experience more of a mixed bag of
precipitation type with RA/SN/IP/DZ/FZDZ possible. Have indicated
this changeover later this evening however conditions will have to be
monitored closely to better refine the timing. At the time, have
maintain all liquid precip at KMKC through most of the night with
perhaps some frozen precip mixing in towards the early morning hours.
Deroche
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY until 6 PM CST Tuesday FOR MOZ001>005-
011>013-020.
KS...WINTER WEATHER ADVISORY until 6 PM CST Tuesday FOR KSZ025-102.
&&
WFO EAXHazardous weather outlook, Dec 19, 6:43 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 PM CST MON DEC 19 2011
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
643 PM CST MON DEC 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
PERSISTENT MODERATE RAINFALL ALONG AND SOUTH OF THE MISSOURI RIVER
TONIGHT MAY CAUSE A FEW SMALLER RIVERS AND STREAMS TO REACH FLOOD STAGE.
ONLY LOCALIZED MINOR FLOODING IS EXPECTED ALONG WITH RUNOFF ON AREA
ROADWAYS.
RAIN WILL CHANGE TO A MIX OF SNOW AND SLEET LATE THIS EVENING AND
TONIGHT ACROSS PARTS OF NORTHEAST KANSAS AND NORTHWEST
MISSOURI. SNOWFALL INTENSITY WILL INCREASE BY THE PRE-DAWN HOURS OF
TUESDAY...WITH UP TO TWO INCHES OF SNOW POSSIBLE ROUGHLY ALONG A
LINE FROM TROY KANSAS TO STANBERRY MISSOURI.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WIDE VARIETY OF WINTRY PRECIPITATION WILL BE ONGOING TUESDAY
MORNING. MODERATE SNOWFALL WITH SOME FREEZING DRIZZLE IS EXPECTED
ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI...WITH A MIXTURE OF
RAIN...DRIZZLE...SLEET...AND FREEZING DRIZZLE FROM THE NORTH SIDE OF
KANSAS CITY TO AROUND KIRKSVILLE. THE HEAVIEST SNOWFALL IS
ANTICIPATED IN A CORRIDOR GENERALLY NORTH AND WEST OF A LINE FROM
ATCHISON KANSAS TO BETHANY. AT THIS TIME...IT APPEARS TOTAL SNOWFALL
ACCUMULATIONS BETWEEN 2 TO 4 WILL BE POSSIBLE IN THESE AREAS BEFORE
THE SNOW TAPERS OFF BY EARLY TUESDAY EVENING.
A FINAL QUICK MOVING BAND OF SNOW WILL BE POSSIBLE FROM EAST CENTRAL
KANSAS ALONG THE I-70 CORRIDOR TUESDAY EVENING. WHILE NOT EXPECTED
TO LAST LONG...A QUICK ACCUMULATION UP TO AN INCH OR SO WILL BE
POSSIBLE FOR LOCATIONS IN EASTERN KANSAS...WEST CENTRAL
MISSOURI...AND CENTRAL MISSOURI TUESDAY EVENING.
ANOTHER ROUND OF SNOW WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY.
LIGHT ACCUMULATIONS WILL BE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...SNOWFALL...SLEET...AND
FREEZING DRIZZLE REPORTS ARE ALWAYS APPRECIATED.
DEROCHE
Winter Weather, De Kalb
- When
- December 19, 7:00 PM CST to December 20, 7:00 AM CST
- Where
- De Kalb forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.893, -94.405 (the zone’s center; the record gives no point)
One inch of snow was measured in Amity.
Winter Weather, Andrew
- When
- December 19, 7:00 PM CST to December 20, 7:00 AM CST
- Where
- Andrew forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.984, -94.802 (the zone’s center; the record gives no point)
One inch of snow was measured in Savannah.
Winter Weather, Sullivan
- When
- December 19, 10:00 PM CST to December 20, 9:00 AM CST
- Where
- Sullivan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.211, -93.111 (the zone’s center; the record gives no point)
One inch of snow was measured in Green City.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Colorado, December 19 to 20, 20113 deaths · 8 injured · 3 events
- Blizzard in Kansas, December 19 to 20, 201122 events
- Blizzard and Winter Storm in Colorado, December 19 to 20, 201120 events
- Blizzard in Texas, December 19 to 20, 20118 events
- High Surf in Hawaii, December 19 to 27, 20118 events
- Winter Storm in Kansas, December 19 to 20, 20117 events
- Blizzard in Kansas, December 19 to 20, 20115 events
- Heavy Rain and Winter Weather in Hawaii, December 19 to 20, 20113 events
- Blizzard in Oklahoma, December 19 to 20, 20113 events
- Winter Storm in Kansas, December 19 to 20, 20113 events
- High Wind in Texas, December 19, 201150 kt wind · 2 events
- Winter Weather in Kansas, December 19 to 20, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353331, 353332, 353333.